When we learned the pharmacology in college , one of my professors had said that if you write nausea, vomiting , diarrhea etc, you would be right . As I started practicing medicine , I realised , as to which side effects are common and which are not that common , but can occur.I have often said that if aspirin would come out as new medicine today , FDA which approves or disapproves the new drugs, would not be approved .Aspirin is one of the miracle drugs, just like statins , and has many benefits, but due to reported side effects it may not be 'safe ' per FDA criteria . Some of the rare side effects we learned with experience. Today the computer raises 'red flag ' with all most any 2 drugs , and then we have to check out if the drug interaction is major or not.But to know if there is any drug side effect from the drug , one must know that what drugs patient is on .This may sound like an easy thing , but in practicality it is not . Many patients describe their medicines as "blood pressure pill " or that 'red color small pill 'or the" one that I got at CVS pharmacy " etc .There are patients who do come out with a computer print out of their history , list of medicines. This help a lot .
But there are incidences when even if we try , we either don't have full list of medicines that patient is on or patient forgets some of the chronic medicines . The story that I am about to tell is one such .
Mary was refereed to me for complains of cough , which had started about 4 or 6 weeks .Her primary care physician gave a course of an antibiotic, and a cough medicine. It did not help much ,So he did a blood count and a chest X-ray.The X-ray showed that she had 'pneumonia ' . So he gave her another course of antibiotics. The cough continued. Now she was short of breath . So now she was referred to me . I saw her in the office . She was 74 years old white female , who had history of high blood pressure . There was no other major medical history . She had had hysterectomy and some arthritis . Her examination showed that she was mildly short of breath with the walking and her respiratory rate was 20 , little higher . She had some rales on examination of the lungs and her oxygen saturation was slightly low at 93 %.I saw her X-ray. She had diffuse infiltrates in both lungs.I decided to do some blood tests. Her previous X-ray , which was 6 months old, had shown the lungs to be clear.I also decided to do the bronchoscopy . I did the bronchoscopy , My main concern was some 'unusual infection' But I was not sure why would she get it . ( She had no other history that could make more susceptible to infection ).
The bronchoscopy did not show any unusual infection . The biopsy that I had done showed only "inflammation ". I had called her for the follow up . I still had no specific diagnosis . My options were limited . One was to do open lung biopsy, or the other was to take' chance ' and try steroids. She was very reluctant for the open lung biopsy, which was a major surgery. I was talking to her about trial of steroids . I went over with her the use of steroid , side effects etc .I again wanted to know her medicines , so I would know if there was any other 'risk ' of using the steroids in this elderly lady . They were same as I had noted in my first visit . Then the daughter said . " mom did you tell the new antibiotic that gynaecologist added 2 months ago . Are you not taking it ?I don't see it on your list. "Her answer was "I forgot ".I asked her the name of the antibiotic. The answer I got was the 'Answer ' that I was looking for . She was taking an antibiotic , called nitrofurentine . This is used to prevent recurrent urinary infection. This is given on long term , which means it is continued for months .This antibiotic can cause an 'allergic' reaction in lungs , which causes inflammation and can lead to scar tissues .
I told her to stop it . and started her on steroids . I saw her in 10 days . She was 80 % improved . I did new X-ray in 3 weeks . It showed 'marked improvement'.So we were on right tract .
If we had not known that she was on this nitrofurentine , and it was not stopped , she would have been worse.So sometimes we need little luck .